Georgia, 2006Hail and Damaging Wind in Georgia, September 7, 2006
September 7, 2006 · NWS FFC · 3 events in 2 counties and zones
1 hail, 1 lightning, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 7, 2:10 PM EST, 3 hours 10 minutes earlier.
Area forecast discussion, Sep 7, 2:10 PM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
310 PM EDT THU SEP 7 2006
.SHORT TERM...(TONIGHT THROUGH SUNDAY)
AN UPPER LEVEL SHORTWAVE ROUNDING THE BASE OF A LONG WAVE TROUGH
ANCHORED JUST WEST OF THE AREA HAS RESULTED IN SCATTERED TO NUMEROUS
CONVECTION GENERALLY EAST AND SOUTH OF A COLUMBUS TO MILLEDGEVILLE
LINE WHERE THE DEEPER MOISTURE AND HIGHER INSTABILITIES HAVE BEEN
POOLED. THE STRENGTH OF THE APPROACHING SHORTWAVE COMBINED WITH
AFTERNOON HEATING AND A BIT OF OROGRAPHIC LIFT HAS RESULTED IN
ISOLATED SHOWERS/THUNDERSTORMS DEVELOPING ACROSS NORTH GEORGIA THIS
AFTERNOON AS WELL. A SECOND SHORTWAVE IS EXPECTED TO TRAVERSE THE
AREA LATER TONIGHT...SO THE ISOLATED TO SCATTERED SHOWER AND
THUNDERSTORM THREAT WILL LIKELY PERSIST THRU AT LEAST FRIDAY
MORNING. THIS SECOND DISTURBANCE IS EXPECTED TO PUSH EAST BY
SOMETIME FRIDAY AFTERNOON...WITH WEAK HIGH PRESSURE BUILDING IN ITS
WAKE. HAVE CONTINUED TO SHOW DECREASING CLOUDS AND RAIN CHANCES ON
FRIDAY...WITH NIL POPS FOR SATURDAY...THEN ONLY A SLIGHT CHANCE POP
ON SUNDAY...MAINLY ACROSS THE SOUTHERN PORTIONS OF THE FORECAST AREA
WHERE THE GFS HINTS AT A WEAK EASTERLY WAVE PUSHING ACROSS FLORIDA.
EXPECT STORMS TO REMAIN BELOW SEVERE LIMITS TONIGHT AND EARLY
FRIDAY...HOWEVER A FEW WILL BECOME STRONG THIS EVENING WITH WIND
GUSTS TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN
THE MAIN THREAT FROM THE STRONGER STORMS. OTHERWISE...HAVE LEANED
TOWARD THE WARMER MET LOWS TONIGHT WITH CONTINUED CLOUDS AND RAIN
CHANCES...THEN WENT WITH THE MAV NUMBERS REMAINING PERIODS.
.LONG TERM...(MONDAY THROUGH THURSDAY)
MADE LITTLE CHANGE TO THE EXTENDED PERIODS. LATEST GFS IS SHOWING A
MID AND UPPER RIDGE DEVELOPING TO THE WEST AND POSSIBLY PRODUCING AN
ACTIVE NW FLOW OVER A PORTIONS OF THE AREA ON MONDAY AND TUESDAY.
ALTHO RIDGING MAY DOMINATE...WILL CONTINUE TO SHOW A CHANCE POP FOR
MONDAY AND TUESDAY WITH MUCH UNCERTAINTY. ALTHO...SUSPECT THE
EASTERN AND SOUTHERN PORTIONS OF THE FCST AREA WOULD HAVE BEST RAIN
CHANCES. THE GFS SHOWS THE RIDGE DRIVING EASTWARD AS A STRONG
SHORTWAVE DIGS IN OVER CENTRAL PLAINS ON WEDNESDAY...THEN DRIVES
NEWD THRU THURSDAY...WITH WEAK RIDGING NOSING INTO GA FROM THE EAST.
ALTHO SEE LITTLE FOCUS HERE...A DEEP/MOIST SELY FLOW ENTRENCHED
ACROSS THE AREA WILL WARRANT CHANCE POPS FOR THE MIDDLE OF NEXT
WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 63 82 61 87 / 20 10 5 5
ATLANTA 66 84 63 87 / 20 5 5 5
BLAIRSVILLE 62 83 56 86 / 20 10 5 5
CARTERSVILLE 59 86 57 87 / 20 5 5 5
COLUMBUS 68 87 65 89 / 30 10 5 5
GAINESVILLE 62 81 61 85 / 20 10 5 5
MACON 66 85 64 91 / 40 20 10 5
ROME 59 89 58 92 / 20 5 5 5
PEACHTREE CITY 63 84 58 86 / 20 10 5 5
VIDALIA 69 83 68 86 / 60 30 20 10
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
39
Hazardous weather outlook, Sep 7, 1:35 PM EST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
235 PM EDT THU SEP 7 2006
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-081015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
235 PM EDT THU SEP 7 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF NORTH AND
CENTRAL GEORGIA THIS AFTERNOON AND TONIGHT.
.SYNOPSIS...
A COLD FRONT STALLED ALONG THE NORTHERN GULF COAST AND ACROSS THE
FLORIDA PENINSULA WILL BEGIN TO DRIFT SLOWLY NORTH TODAY. AN UPPER
LEVEL DISTURBANCE OVER GEORGIA WILL MOVE EAST INTO SOUTH CAROLINA
THIS EVENING. A SECOND UPPER LEVEL DISTURBANCE OVER THE SOUTHERN
PLAINS WILL MOVE EAST AND OVER GEORGIA TONIGHT AND FRIDAY.
.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM ANY THUNDERSTORM THAT DEVELOPS WILL BE
HEAVY RAIN. CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE.
.DISCUSSION...
A COLD FRONT STALLED ACROSS THE NORTHERN FLORIDA PENINSULA AND
INTO THE NORTHERN GULF COAST WILL BEGIN TO SLOWLY SLIDE NORTH LATER
TODAY. IN ADDITION...A PAIR OF UPPER LEVEL DISTURBANCES...ONE OVER
WEST GEORGIA AND THE SECOND OVER THE SOUTHERN PLAINS WILL MOVE EAST
THIS AFTERNOON AND TONIGHT AND WILL PROVIDE A SOURCE OF LIFT AS THEY
MOVE OVER THE SOUTHEASTERN STATES. HOWEVER...WHILE MOISTURE WILL
ONCE AGAIN BEGIN TO RETURN...A RELATIVELY STABLE AIRMASS IS IN PLACE
ACROSS THE STATE WITH LIFTED INDICES GENERALLY REMAINING ABOVE 0 AND
CAPES BELOW 1000. ALSO...DESPITE MID-LEVEL CLOUDINESS...THE
ATMOSPHERE IS STILL FAIRLY DRY ALOFT. THIS COMBINATION OF FACTORS
WILL LIMIT THE ATMOSPHERES ABILITY TO PRODUCE CONVECTION.
HOWEVER...AS THE FRONT SLOWLY LIFTS NORTH AND SOME TROPICAL MOISTURE
RETURNS TO THE AREA...SHOWERS AND ISOLATED THUNDERSTORMS MAY DEVELOP
DURING THE AFTERNOON AND EARLY EVENING HOURS. THE BEST AREAS FOR
THUNDERSTORM DEVELOPMENT WILL BE SOUTH AND EAST OF A LINE FROM
LAGRANGE TO AUGUSTA.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY EXCEPT SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
In the hours before
Special weather statement, Sep 7, 12:00 PM EST, 5 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1300 PM EDT THU SEP 7 2006
GAZ110-071730-
1300 PM EDT THU SEP 7 2006
...SIGNIFICANT WEATHER ALERT FOR GUSTY WINDS...FREQUENT LIGHTNING
AND HEAVY RAIN IN TELFAIR COUNTY UNTIL 130 PM EDT...
AT 1300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR JACKSONVILLE...MOVING EAST AT 25 MPH.
WIND GUSTS OF 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY
RAIN ARE LIKELY AS THIS STORM MOVES EASTWARD ACROSS TELFAIR COUNTY
THROUGH 130 PM EDT. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE
WORKMORE...JACKSONVILLE...CHINA HILL...MCRAE AND HELENA.
Special weather statement, Sep 7, 12:36 PM EST, 4 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
136 PM EDT THU SEP 7 2006
GAZ110-111-071815-
136 PM EDT THU SEP 7 2006
...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING IN TELFAIR AND
WHEELER COUNTIES UNTIL 215 PM EDT...
AT 134 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WORKMORE...MOVING EAST AT 10 MPH.
LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS TELFAIR AND WHEELER COUNTIES...INCLUDING THE
CITIES OF WORKMORE...SCOTLAND...TOWNS...JORDAN AND LUMBER CITY.
RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND
TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
RAINFALL AMOUNTS BETWEEN ONE AND TWO INCHES CAN ALSO BE EXPECTED
OVER THE NEXT HOUR ACROSS TELFAIR AND WHEELER COUNTIES...INCLUDING
THE CITIES OF WORKMORE...SCOTLAND...TOWNS...JORDAN AND LUMBER CITY.
DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL MAY REDUCE
VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.
Special weather statement, Sep 7, 2:03 PM EST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
303 PM EDT THU SEP 7 2006
GAZ007-013>016-071945-
303 PM EDT THU SEP 7 2006
...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN PICKENS...DAWSON...
LUMPKIN...WHITE AND GILMER COUNTIES UNTIL 345 PM EDT...
AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM WHITESTONE TO LEAF...MOVING NORTHEAST AT 5
MPH. RAINFALL RATES OF ONE TO TWO INCHES AN HOUR ARE BEING DETECTED
WITH THE STRONGER THUNDERSTORMS.
RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
PICKENS...DAWSON...LUMPKIN...WHITE AND GILMER COUNTIES...INCLUDING
THE CITIES OF NIMBLEWILL...JUNO...HINTON...GARLAND...BLAINE...TALKING
ROCK...JASPER...DAHLONEGA...AMICALOLA FALLS STATE PARK...
WHITESTONE...CLEVELAND...LEAF...SAUTEE...ROBERTSTOWN AND PORTER
SPRINGS. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS
OF CREEKS AND STREAMS ARE SUBJECT TO MINOR FLOODING.
Special weather statement, Sep 7, 2:34 PM EST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
334 PM EDT THU SEP 7 2006
GAZ012-072015-
334 PM EDT THU SEP 7 2006
...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN EASTERN GORDON COUNTY
UNTIL 415 PM EDT...
AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM PRODUCING HEAVY RAIN OVER FAIRMOUNT. THE THUNDERSTORM
WAS NEARLY STATIONARY.
RAINFALL AMOUNTS IN EXCESS OF ONE INCH MAY OCCUR IN LESS THAN ONE
HOUR. THIS MAY RESULT IN FLOODING OF SOME STREETS AND HIGHWAYS.
MOTORISTS IN FAIRMONT AND NEARBY AREAS OF GORDON COUNTY SHOULD SLOW
DOWN TO AVOID HYDROPLANING. DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROADWAY.
15
Special weather statement, Sep 7, 2:49 PM EST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
349 PM EDT THU SEP 7 2006
GAZ015-072045-
349 PM EDT THU SEP 7 2006
...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN LUMPKIN COUNTY UNTIL
445 PM EDT...
AT 345 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS PRODUCING LOCALLY HEAVY RAIN FROM NIMBLEWILL TO
GARLAND...MOVING EAST AT 5 MPH.
RUNOFF FROM THESE STORMS MAY CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...ESPECIALLY IN SOUTHERN LUMPKIN COUNTY SOUTHEAST OF
DAHLONEGA. IN ADDITION... SOME FLOODING OF STREETS AND HIGHWAYS MAY
OCCUR...MAINLY ACROSS THE SOUTHERN AND WESTERN PORTIONS OF THE
COUNTY. MOTORISTS SHOULD SLOW DOWN TO AVOID HYDROPLANING. DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY.
15
Event by event
1 hail, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.
Hail, Chattooga
- When
- September 7, 5:20 PM EST to 5:35 PM EST
- Where
- Chattooga County, Tidings
- Measured
- 1 in hail
- Property damage
- $1,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.417, -85.250
The public reported quarter-sized hail. Some windows were broken in at least one home.
Lightning, Floyd
- When
- September 7, 7:00 PM EST to 7:30 PM EST
- Where
- Floyd County, 2 mi SW of Rome
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 34.263, -85.214 (the zone’s center; the record gives no point)
The Rome News Tribune documented two lightning strikes in Floyd county. One was to a home on Spout Springs Road north of Cave Spring and the other was to a telephone pole on the southwest side of Rome near Radio Springs. Monetary damage to the home was not provided. However, the telephone pole was set on fire.
Thunderstorm Wind, Floyd
- When
- September 7, 7:14 PM EST to 7:31 PM EST
- Where
- Floyd County, 1 mi NW of Rome
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- NEWSPAPER
- Coordinates
- 34.267, -85.200
The Rome News Tribune reported that thunderstorm downburst winds blew down a number of trees and caused extensive damage to a home under construction. The home under construction was located on Big Texas Valley Road. The recently erected walls were left flat and stacks of lumber in the yard were scattered about the yard like toothpicks. A nearby trailer in the yard also lost its roof. Trees were down on Horseleg Creek Road and Mt. Alto Road in northwest Rome.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Arizona, September 7, 20061 death · $80,000 · 1 event
- Lightning Strike in Colorado, September 7, 20061 death · 1 event
- Flash Flooding in Texas, September 7, 2006$140,000 · 2 events
- Lightning Strike in Florida, September 7, 2006$100,000 · 1 event
- Lightning Strike in Alabama, September 7, 2006$50,000 · 1 event
- High Surf in Hawaii, September 7 to 8, 200613 events
- Hail in North Dakota, September 7, 20061 in hail · 7 events
- Hail in Minnesota, September 7, 20061.25 in hail · 5 events
- Heavy Rain in Arizona, September 7, 20061 event
- Flash Flood in Arizona, September 7, 2006$5,000 · 1 event
- Damaging Wind in Florida, September 7, 200650 kt wind · 1 event
- Heavy Rain in Florida, September 7, 20061 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533338, 5533340, 5533339.